Montana, 2008

Hail in Montana, August 31, 2008

August 31, 2008 · NWS TFX · 1 event in 1 county or zone

Severe thunderstorms developed over Beaverhead County during the afternoon hours. Hail the size of nickels was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over Beaverhead County during the afternoon hours. Hail the size of nickels was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 31, 1:50 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 31, 1:50 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SUN AUG 31 2008

.DISCUSSION...
TONIGHT THROUGH TUESDAY...UPPER LEVEL TROUGH WILL CONTINUE TO
AMPLIFY/DIG INTO THE WESTERN U.S. TONIGHT THROUGH MONDAY MAINTAINING A
MOIST AND UNSTABLE SW FLOW ALOFT OVER THE REGION. UPPER LEVEL JET
ENERGY...MID LEVEL FORCING AND LOW LEVEL MOIST UPSLOPE FLOW WILL
MAINTAIN MOIST CONDITIONS WITH WIDESPREAD PRECIPITATION TONIGHT
ACROSS NORTH CENTRAL MT...ENHANCED AT TIMES BY WAVES OF
CONVECTIVE PRECIPITATION AS CONVECTION UPSTREAM ROTATES NORTH INTO
THE REGION. PRECIPITATION WILL INCREASE IN COVERAGE OVER SW AND
CENTRAL MT TONIGHT AS WELL AS A SHORTWAVE ROTATES UP FROM SW.
STRONG CONVECTION IS POSSIBLE OVER SW MT ZONES EARLY THIS EVENING
WHERE THE AIRMASS IS MOST UNSTABLE DUE TO LESSER CLOUD-COVER THIS AFTERNOON.
THE MAIN TROUGH AXIS SHIFTS TO THE NORTHERN/CENTRAL ROCKIES MONDAY
WITH A MID LEVEL CIRCULATION LIFTING NE ACROSS THE STATE THROUGH
THE DAY FOR CONTINUED WIDESPREAD SHOWERS AND MUCH BELOW NORMAL
TEMPERATURES. COOLEST TEMPS WILL BE ACROSS NORTH CENTRAL MT WHERE
HIGH TEMPERATURES MONDAY WILL BE MORE THAN 20 DEGREES BELOW
SEASONAL AVERAGES AND ONLY IN TO UPPER 40S TO NEAR 50 AT LOWER
ELEVATIONS. SNOW LEVELS FALL TO NEAR 6500 FEET NEAR THE CANADIAN
BORDER AND 7000-8000 FEET ACROSS CENTRAL AND SW MT TONIGHT THROUGH
MONDAY MORNING. EXPECT SEVERAL INCHES OF SNOW ABOVE 7000-8000 FEET OVER
THE MTNS OF CENTRAL AND NW ZONES...BUT ONLY MINOR ACCUMULATIONS AT
BEST DOWN AT PASS LEVELS SO HIGHLIGHTS ARE NIGHT ANTICIPATED. THE
UPPER TROUGH PULLS EAST OF THE REGION MONDAY NIGHT FOR DIMINISHING
PRECIPITATION WITH DRY CONDITIONS ON TUESDAY AS WEAK HIGH PRESSURE
BUILDS OVER THE AREA. HOENISCH

TUESDAY NIGHT THROUGH SUNDAY...A BROAD UPPER LEVEL TROUGH WILL BE
OVER THE WESTERN U.S FOR A NORTHWESTERLY FLOW ALOFT. THERE WILL BE
SEVERAL WEAK UPPER LEVEL DISTURBANCES IN THE FLOW...TO BRING
ISOLATED TO SCATTERED SHOWERS WITH COOL TEMPERATURES THROUGH
FRIDAY. DRIER AND WARMER AIR WILL MOVE INTO THE REGION BY SATURDAY
AND SUNDAY FOR NEAR SEASONAL AVERAGE TEMPERATURES AND MOSTLY DRY
CONDITIONS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1721Z
A DEEP UPPER LEVEL LOW PRESSURE TROF IS APPROACHING THE ROCKIES. THE
AIRMASS WILL BECOME INCREASINGLY MOIST WITH WIDESPREAD RAIN
SPREADING ACROSS THE AREA. AREAS OF MVFR CIGS ARE EXPECTED ACROSS
NORTH CENTRAL MONTANA THIS AFTERNOON WITH AREAS OF IFR CIGS
DEVELOPING DURING THE EVENING AND LASTING THROUGH MONDAY. VFR
CONDITIONS CURRENTLY OVER SOUTHWEST MONTANA WILL DETERIORATE DURING
THE EVENING WITH WIDESPREAD MVFR CIGS AND VSBYS EXPECTED TO DEVELOP
DURING THE EVENING...WIDESPREAD IFR CIGS ARE EXPECTED AFTER MIDNIGHT
THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  48  40  65 / 100 100  40   0
CTB  39  48  34  62 /  80  70  20   0
HLN  45  50  40  66 / 100 100  40   0
BZN  42  52  34  67 /  90  70  60  10
WEY  38  50  32  57 /  60  70  60  10
DLN  40  49  31  61 /  70  80  40  10
HVR  41  48  35  65 / 100 100  40  10
LWT  40  45  34  61 /  90  90  70  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOENISCH
LONG TERM...WILLIAMSON DC
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 31, 4:49 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 AM MDT SUN AUG 31 2008

MTZ008>015-044>055-011200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
549 AM MDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN AND MUCH
COOLER TEMPERATURES. ACCUMULATING SNOW IS ALSO POSSIBLE AT THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD RAIN...MOUNTAIN SNOW AND COOLER TEMPERATURES WILL
CONTINUE MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaverhead

When
August 31, 2:30 PM MST
Where
Beaverhead County, Wise River
Measured
0.88 in hail
Reported by
Public
Coordinates
45.800, -112.950

A severe thunderstorm dropped .88 inch diameter hail at Wise River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127470.